Pharm

Diarrhea Secondary to Medications

search

Diarrhea Secondary to Medications, Drug-Induced Diarrhea, Medication-Induced Diarrhea

  • Causes
  • Medication Class
  1. Antibiotic Associated Diarrhea
    1. See Clostridium difficile
    2. Macrolides (e.g. Erythromycin)
    3. Aminoglycosides
    4. Amoxicillan-Clavulanate (Augmentin)
  2. Chemotherapeutic agents
  3. Antiinflammatory medications
    1. NSAIDS
    2. Colchicine
    3. Ticlopidine
  4. Antiarrhythmics
    1. Quinidine
    2. Digitalis (Digoxin)
  5. Antihypertensives
    1. Beta Blockers
    2. ACE Inhibitors
    3. Olmesartan (Benicar)
      1. May cause a sprue-like Enteropathy not seen with other Angiotensin Receptor Blockers
  6. Endocrine agents
    1. Acarbose (Precose)
    2. Orlistat (Xenical)
    3. Metformin (Glucophage)
    4. Thyroid Replacement
  7. Gastrointestinal Agents
    1. Magnesium or calcium containing Antacids
    2. Stimulant Laxatives (e.g. Bisacodyl, senna)
    3. H2 Receptor Antagonists (e.g. Ranitidine)
    4. Proton Pump Inhibitors (e.g. Omeprazole)
    5. Metoclopramide (Reglan)
  8. Miscellaneous agents
    1. Misoprostol
    2. Theophylline
    3. Calcitonin
    4. Lithium
  1. Magnesium containing preparations (Antacids, Laxatives)
  2. Citrates
  3. Phosphates
  4. Sulfates
  5. Sugar Alcohols
    1. Mannitol
    2. Sorbitol
    3. Xylitol
  • Causes
  • Increased Motility
  1. Macrolides (e.g. Erythromycin)
  2. Metoclopramide (Reglan)
  3. Stimulant Laxatives (e.g. Bisacodyl, senna)
  • References
  1. Schiller in Feldman (2002) Sleisenger GI, p. 136